Colorado, 2020

High Wind in Colorado, June 13, 2020

June 13, 2020 · NWS GJT · 1 event in 1 county or zone

A broad area of low pressure dug into the northwest United States which resulted in a tightening southwest wind gradient over western Colorado. Wind gusts met or exceeded high wind criteria at times across portions of northwest Colorado.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A broad area of low pressure dug into the northwest United States which resulted in a tightening southwest wind gradient over western Colorado. Wind gusts met or exceeded high wind criteria at times across portions of northwest Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 13, 11:16 AM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 13, 11:16 AM MST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1216 PM MDT Sat Jun 13 2020

.SHORT TERM...(Today through Sunday)
Issued at 544 AM MDT Sat Jun 13 2020

Satellite imagery shows a few scattered low to mid level clouds
moving across the region in southwest flow this morning.  Radar
returns have been limited to light showers but have persisted
through much of the night across the San Juans and over nearby
southern valleys.  However, very little is reaching the ground with
a few traces reported by surface observing sites so far this
morning.  As a shortwave moves northwest through the flow today
(around the larger trough axis), we'll see enhanced winds thanks to
the gradient and mixing down stronger winds from aloft.  These gusty
winds will be strongest over eastern Utah and extreme western
Colorado from late morning through early evening.  As such, issued a
wind advisory for the lower elevation zones in these areas. Although
upper elevation zones will see similar conditions, current thinking
is that the higher high elevation criteria will not be met.  Dry
surface conditions will combine with the hot and windy conditions
leading to fire weather concerns over the next few days (see fire
section below).

Further east, showers and storms are expected to become more
widespread...moving from the San Juans north and down in elevation
this afternoon.  Convection remains a possiblity over eastern Utah
and extreme western Colorado as well, but more pronounced inverted-V
conditions will lead to better chances for high-based dry
thunderstorms in these areas.  In fact, CAMs have been picking up on
some strong gusts (near severe thresholds) associated with storms on
this periphery of activity near the state border around mid
afternoon.  Models suggest DCAPE values in excess of 1000 J/kg (and
approaching 1500 in some lower elevations) which will combine with
already quick storm motions to create some gusty...maybe even
marginally severe outflow winds this afternoon.  The best area
appears to be lower elevations roughly along and east of a dryline
from Moab to Rangely.  Some lingering precipitation is
possible...especially in the upper elevations...later than typical
this evening as the right entrance region of the jet passes over the
continental divide overnight.  1/2 of rainfall is anticipated across
a good portion of the San Juans with favored areas possibily seeing
more than that. Amounts will be much less to the norther and west.
Things get dry again to round out the short term with gusty
(although less pronounced) winds for Sunday across a good portion of
the forecast area.

Temperatures are expected to top out slightly above normals today.
As flow turns slightly more zonal on the back side of the trough
axis, we'll see near normal conditions for Sunday.

.LONG TERM...(Sunday night through Friday)
Issued at 544 AM MDT Sat Jun 13 2020

On Sunday night the mid-level low over the northern Rockies rotates
northeastward over southwest Canada while another low center
approaches the Pacific Northwest. The second low pressure system
moves ashore over British Columbia on Monday causing zonal flow to
strengthen and shift to the south. In response to deep mixing the
strong winds aloft will surface Monday afternoon resulting in breezy
southwest winds for most areas. Little moisture entrained in this
flow so mostly sunny conditions are expected to prevail. However,
models all hint at modest mid-level moisture moving northward,
clipping the San Juans in the afternoon resulting in isolated high
based thunderstorms there.

The Pacific northwest low merges with the system ahead of it on
Tuesday yielding a broad trough over the northwest U.S. and
southwest Canada. Flow aloft increases a bit while shifting to the
west-southwest limiting moisture return from the south.
Consequently it appears another dry and breezy day on tap Tuesday.
A series of disturbances move through the trough to the west which
will continue to bring breezy conditions to the area for the
remainder of the week. Largely dry conditions will persist, though
models hint at isolated diurnally driven thunderstorms along the
Continental Divide Thursday and Friday.

Temperatures during the extended period will run warmer than normal
exhibiting little change from day to day. Expect afternoon highs to
range from 4 to 8 degrees above normal from Monday through Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1216 PM MDT Sat Jun 13 2020

Main concerns this period are the gusty southwest winds and
isolated to scattered thunderstorms and associated outflows due to
the dry sub-cloud layer. Strongest winds today will be found along
and west of KMTJ as well as over the higher elevations. Blowing
dust possible at KCNY. Thunderstorms mostly likely over the high
terrain of CO and affecting the mountain/adjacent valley TAF
sites, as well as KDRO. The deeper convection will die off with
sunset, but scattered showers will likely persist well into the
night over the mountains and Four Corners region. Winds will abate
as well with sunset.

&&

.FIRE WEATHER...
Issued at 544 AM MDT Sat Jun 13 2020

Strengthening flow aloft ahead of a Pacific trough combined with dry
air will bring critical fire weather conditions into east-southeast
Utah today. Ventilation Rates will be above the 95th percentile
today...signalling a particularly strong wind event. Southerly winds
will support scattered to numerous showers and thunderstorms over
southwest and central Colorado...with particularly strong outflow
gusts possible over east-central Utah and west/northwest Colorado
this afternoon in addition to a couple dry thunderstorms. This
moisture will quickly be overridden by the dry air mass by Sunday.
Fire weather will remain a concern on Sunday as strong winds aloft
remain over the area. With moisture further east of the Divide,
expect lower RH values and a higher risk for widepsread Red Flag
conditions on Sunday over most of the western slope...except for the
highest terrain. Critical conditions are likely again on Monday and
Tuesday.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning from noon to 8 PM MDT Sunday for COZ200-202-203-
     205-207-290-292>294.

     Fire Weather Watch from Monday afternoon through Monday evening
     for COZ200-202-203-205-207-290-292>294.

     Wind Advisory until 8 PM MDT this evening for COZ001-002-006-020-
     021.

UT...Red Flag Warning until 10 PM MDT this evening for UTZ487-490-491.

     Red Flag Warning from noon to 8 PM MDT Sunday for UTZ487-490-491.

     Fire Weather Watch from Monday afternoon through Monday evening
     for UTZ487-490-491.

     Wind Advisory until 8 PM MDT this evening for UTZ022-024-027-029.

&&

SHORT TERM...SS
LONG TERM...NL
AVIATION...BM
FIRE WEATHER...TGJT
Hazardous weather outlook, Jun 13, 4:59 AM MST, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
559 AM MDT Sat Jun 13 2020

COZ001>014-017>023-UTZ022>025-027>029-141200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
559 AM MDT Sat Jun 13 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Thunderstorms, mainly in the southern and central Colorado
mountians are expected today. The main threat with any storms
today will be strong outflow winds. There is a small chance that
some storms could produce brief severe wind gusts...especially
along and east of a line from Moab to Rangely.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Critical fire weather conditions are possible across the area through
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or any observed
wind related damage to the National Weather Service in Grand
Junction.

In the hours before

Local storm report, Jun 13, 8:17 AM MST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
917 AM MDT SAT JUN 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     NON-TSTM WND GST 6 W MANILA              40.99N 109.84W
06/13/2020  M59 MPH          DAGGETT            UT   MESONET

            MESONET STATION UT43W SR-43 AT MP 0.5 WEST
            STATELINE.

&&

BM
Local storm report, Jun 13, 8:27 AM MST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
927 AM MDT SAT JUN 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     NON-TSTM WND GST 6 W MANILA              40.99N 109.84W
06/13/2020  M67 MPH          DAGGETT            UT   MESONET

            MESONET STATION UT43W SR-43 AT MP 0.5 WEST
            STATELINE STATION ELEVATION: 7230 FT.

&&

BM
Special weather statement, Jun 13, 11:41 AM MST, 42 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1241 PM MDT Sat Jun 13 2020

COZ019-021-022-131930-
Animas River Basin CO-Southwest San Juan Mountains CO-
Four Corners/Upper Dolores River CO-
1241 PM MDT Sat Jun 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MONTEZUMA AND WEST
CENTRAL LA PLATA COUNTIES UNTIL 130 PM MDT...

At 1239 PM MDT, Doppler radar was tracking a strong thunderstorm
just north of Mesa Verde National Park or 11 miles southwest of
Mancos, moving northeast at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm and
possibly small hail.

Locations impacted include...
Mancos, La Plata and Mayday.

This includes U.S. Highway 160 in Colorado between mile markers 48
and 69.

LAT...LON 3708 10836 3719 10854 3753 10829 3737 10802
TIME...MOT...LOC 1839Z 216DEG 26KT 3720 10840

15
Local storm report, Jun 13, 12:19 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
119 PM MDT SAT JUN 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     HAIL             2 NNW GLENWOOD SPRINGS  39.57N 107.34W
06/13/2020  E0.25 INCH       GARFIELD           CO   COCORAHS

&&

GJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Yampa River Basin

When
June 13, 12:23 PM MST to 12:33 PM MST
Where
Central Yampa River Basin forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

A peak wind gust of 60 mph was measured by the Pinto RAWS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887082.